Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2007, 4:26 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2007, 4:26 PM MDT (22:26 UTC)
- Expired
- May 20, 2007, 5:06 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 184 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:33 PM MDT | HAIL 0.75 | 2 Ne Agate, NE | REPORTED BY AGATE FOSSIL BEDS NATL MONUMENT EMPLOYEE |
| May 20, 4:42 PM MDT | HAIL 0.25 | 9 Se Crawford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 202226 SVRCYS NEC045-165-202330- /O.NEW.KCYS.SV.W.0029.070520T2226Z-070520T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 426 PM MDT SUN MAY 20 2007 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 530 PM MDT * AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR AGATE...OR ABOUT 33 MILES NORTHEAST OF TORRINGTON...AND MOVING NORTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLEN BY 530 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4260 10392 4232 10391 4252 10316 4281 10318 $$ JR
2 follow-up statements
000 WWUS55 KCYS 202258 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 458 PM MDT SUN MAY 20 2007 NEC045-165-202330- /O.CON.KCYS.SV.W.0029.000000T0000Z-070520T2330Z/ DAWES NE-SIOUX NE- 458 PM MDT SUN MAY 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL SIOUX AND SOUTHWESTERN DAWES COUNTIES... AT 455 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR AGATE...OR ABOUT 34 MILES NORTHEAST OF TORRINGTON...MOVING NORTH AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL SIOUX COUNTY AT 510 PM MDT REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4260 10392 4232 10391 4252 10316 4281 10318 $$ JR
000 WWUS55 KCYS 202306 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 506 PM MDT SUN MAY 20 2007 NEC045-165-202316- /O.CAN.KCYS.SV.W.0029.000000T0000Z-070520T2330Z/ DAWES NE-SIOUX NE- 506 PM MDT SUN MAY 20 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX AND SOUTHWESTERN DAWES COUNTIES IS CANCELLED... THE STORMS HAVE DECREASED IN INTENSITY AND ARE NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED. THE STORMS IN SIOUX COUNTY HAVE WEAKENED WELL BELOW SEVERE LIMIT...BUT STRONGER STORMS HAVE MOVED INTO DAWES COUNTY. THE DAWES COUNTY STORMS ARE NOT EXPECTED TO REACH SEVERE CRITERIA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4260 10392 4232 10391 4252 10316 4281 10318 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:31 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 20, 2:31 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 231 PM MDT SUN MAY 20 2007 .SHORT TERM...AN EXCITING DAY WITH SEVERE STORMS AND PHONES RINGING OFF-THE-HOOK WITH FUNNEL CLOUD REPORTS...AND EVEN A WELL- DEFINED ROPE FUNNEL WITNESSED BY THE FORECAST STAFF IN CHEYENNE. THIS IS NOT ENDING SOON AS THE ATMOSPHERE REMAINS VERY UNSTABLE AND UPPER ENERGY AHEAD OF THE MAIN TROUGH BEGINS TO SLIDE EASTWARD. THE STORMS SHOULD CALM DOWN IN THE SOUTHERN ZONES AFTER PEAK HEATING...BUT THE NORTHERN ZONES WILL BE MAINTAINED BY THE VORT ENERGY. AFTER A BREAK OVERNIGHT...THINGS SHOULD GET EVEN MORE INTERESTING ON MONDAY AFTERNOON WITH THE MAIN TROUGH ON THE DOORSTEP AND A BROAD REGION OF ASSENT OVER THE FORECAST AREA. CAPE AND SHEAR WILL BE SUFFICIENT FOR SCATTERED CONVECTION WITH A GOOD CHANCE OF A NUMBER OF THEM ACHIEVING SEVERE LIMITS AHEAD OF THE MAIN COLD FRONT. .LONG TERM...APPROACHING ENERGETIC UPPER LOW WAS JUST ENTERING THE PACIFIC NORTHWEST AT MIDDAY. THAT FEATURE WILL MOVE EAST AND ACROSS THE CENTRAL AND NORTHERN ROCKIES AND HIGH PLAINS THROUGH WEDNESDAY. MODELS STILL DIFFER ON TIMING OF THE FEATURE WITH THE GFS NOW ONE OF THE SLOWER MODELS. HOWEVER...THE 12Z GFS IS NOW TRENDING FASTER. FOR THIS PART OF THE FORECAST WILL LEAN TOWARD THE FASTER MOVEMENT OF THE SYNOPTIC FEATURES PER THE NAM...DGEX AND ECMWF. THE ASSOCIATED SURFACE FRONT WILL MOVE SLOWLY ACROSS THE ENTIRE CWA MONDAY NIGHT. ALONG AND AHEAD OF THE FRONT WILL CONTINUE TO BE A GOOD CHANCE OF THUNDERSTORMS...SOME LIKELY PRODUCING SEVERE WEATHER. THEN BEHIND THE FRONT AND AS THE UPPER LEVEL LOW MOVES ACROSS THE REGION...WIDESPREAD SHOWERS WILL BE OVER THE CWA LATER MONDAY NIGHT AND TUESDAY MORNING. AT THIS TIME THE SNOW LEVEL WILL LOWER TO AROUND 7000 FEET BY 12Z TUESDAY. THE SURFACE HIGH BUILDS OVER THE CWA TUESDAY NIGHT AND THE CYCLONIC FLOW ALOFT WEAKENS AND ENDS TUESDAY NIGHT AND WEDNESDAY MORNING. WILL THEREFORE KEEP THE IDEA OF LOWERING POPS OVER THE CWA DURING THOSE TIMES. GOOD COLD AIR ADVECTION WILL OCCUR BEHIND THE COLD FRONT MONDAY NIGHT AND TUESDAY AND WILL DROP TEMPERATURES AT LEAST 20 DEGREES FROM MONDAY TO TUESDAY AND WEDNESDAY. IT WILL ALSO BE WINDY OVER THE EAST PART OF THE CWA LATER MONDAY NIGHT AND FOR MOST OF TUESDAY. NORTHWEST FLOW ALOFT THEN WILL BE OVER THE REGION FOR WEDNESDAY AND THURSDAY WITH MOST MODELS INDICATING A MORE ZONAL FLOW OVER NEXT WEEKEND. THE MEDIUM RANGE MODELS DIFFER ON THE TIMING OF SHORTWAVE TROUGHS BUT FOR NOW WILL FOLLOW THE DGEX WHICH MOVES A SHORTWAVE TROUGH OVER THE CWA THURSDAY AFTERNOON AND EVENING ALONG WITH A COLD FRONT. LOW LEVEL MOISTURE RETURNS OVER THE EAST PART OF THE CWA SATURDAY AND SUNDAY AS SURFACE HIGH PRESSURE WILL BE OVER THE PLAINS. WILL BUMP POPS UP FOR THURSDAY AT THIS TIME AND KEEP LOWER POPS FOR FRIDAY THROUGH NEXT SUNDAY. && .AVIATION...SCT CONVECTION WILL CREATE GUSTY SFC WINDS AND HAIL UNTIL SUNSET. MORE COVERAGE OF STORMS TOMORROW. CIGS WILL REMAIN ABOVE 12000 FEET FOR THE MOST PART. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...SOWKO LONG TERM....WEILAND
Hazardous weather outlook, May 20, 10:15 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT SUN MAY 20 2007 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1015 AM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN INCH IN DIAMETER. A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-211100- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1015 AM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE GENERAL THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY. A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, May 20, 1:39 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 7 SSW CHEYENNE 41.05N 104.84W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
ASOWKOLocal storm report, May 20, 2:23 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
ASOWKOLocal storm report, May 20, 2:23 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
ASOWKONearby
Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.